Ohio, 2024

Drought in Ohio, November 1 to 30, 2024

November 1 to 30, 2024 · NWS RLX · 9 events in 9 counties and zones

Drought conditions continued into November, with worst conditions (D3 to D4) spanning Perry, Morgan, Washington, Athens, Vinton, and Meigs counties. Fortunately, a series of systems brought beneficial rainfall to the area during the month.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Drought conditions continued into November, with worst conditions (D3 to D4) spanning Perry, Morgan, Washington, Athens, Vinton, and Meigs counties.

Fortunately, a series of systems brought beneficial rainfall to the area during the month. Most of these systems doled out around an inch of rain across large portions of the area, finally allowing for significant improvements to the drought. D3 and D4 both became confined to Perry, Morgan, and Washington counties by the middle of the month. Further improvement eliminated D3 and D4 from southeast Ohio by the end of the month, and saw drought come to an end in Lawrence, Jackson, and portions of Gallia and Vinton counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Oct 31, 6:25 PM EST, 5 hours 35 minutes earlier.

Area forecast discussion, Oct 31, 6:25 PM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
725 PM EDT Thu Oct 31 2024

.SYNOPSIS...
Rain showers return tonight ahead of a passing cold front.
November begins cool and dry, but growing more active for the
end of the weekend into next week.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
As of 725 PM Thursday...

No updates to the current forecast, a period of rain and gusty
winds are still expected overnight with associated cold front.

As of 117 PM Thursday...

Gusty winds will continue across the area today, out ahead of an
approaching cold front, which will bring a return of showers to the
forecast area later tonight into Friday. Front will be slow to clear
the area on Friday, possibly getting hung up across the mountains,
with cloud cover and precipitation slow to clear. High pressure will
nudge in as the day progresses on Friday, with drier and less windy
conditions taking hold for Friday night into Saturday. Chances for a
wetting rain look to be highest across the east and south at this
point, but most locations should see at least some light
precipitation out of this. Much cooler temperatures are expected on
Friday behind the front, closer to normals for this time of the
year.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH SUNDAY NIGHT/...
As of 215 PM Thursday...

Key Points:
* Quiet start to the weekend.
* Warm front introduces a chance for rain early next week.

While an upper level ridge gradually expands across the eastern US,
surface high pressure pivoting over the northeastern states will
supply dry, tranquil conditions through the first half of the
weekend. Moisture then feeds into the area on Sunday as a low
develops in the central US and lifts a warm front towards the
CWA. Showers are projected to spread into the area during the
day, with best potential (around 30-50%) occurring in the
lowlands while the front brushes past.

In the lowlands, temperatures should hover above normal this
weekend, with highs reaching 60s on Saturday and then further
warming into the mid 60s to 70s for Sunday. Meanwhile, daily
highs in the mid 50s to 60s are anticipated for the mountains on
Saturday, followed by mid 50s to low 70s on Sunday.

Lows should range from mid 30s across the north to near 50 in the
southern part of the CWA both Friday and Saturday nights. Milder
temperatures - mid 40s to upper 50s - then settle in behind the warm
front Sunday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 215 PM Thursday...

Key Point:
* System and cold front create unsettled conditions during the
  new work week.

A west to east oriented warm front should have already shifted north
of the area Monday morning. The northeast progression of the parent
low into the Great Lakes region pushes the warm front even
farther away from the area during the day. Precipitation
chances abate behind the warm front, likely allowing for a
period of drier weather before the system propels a cold front
east towards the Middle Ohio Valley.

Showers spread back into the area as the as the front closes
in on the western flank of the CWA late Tuesday and then slides
through mid-week. While there is a possibility that the front
could stall just southeast of the area on Thursday, drier air
streaming in from the west should support a less active
conclusion to the work week.

Warm air advection following the warm front will buoy temperatures
well above normal early in the week, with highs likely breaking into
the upper 70s to low 80s in the lowlands on Tuesday. The passage of
the cold front then pulls temperatures back down to more
seasonable levels mid to late week.

&&

.AVIATION /00Z THURSDAY THROUGH TUESDAY/...
As of 725 PM Thursday...

Sporadic southwest wind gusts of 15 to 25kts are possible until
precipitation onset overnight tonight, when winds are then
expected to mix down to the surface with said precipitation,
likely leading to more persistent wind gusts of 15 to 25kts
until Friday morning, where winds will turn northwest and become
calmer with northwest gusts up to 10 kts by around 12Z or so.

VFR conditions expected until precipitation arrives with a cold
front late tonight around 04Z, with a gradual deterioration to
areas of MVFR and local IFR in heavier showers and potential low
ceilings, especially at KBKW. VFR is generally expected after
12Z across the lowlands, but MVFR to IFR ceilings may linger
across the mountains for the remainder of the TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Gusty winds will fluctuate, and could
diminish sooner tonight/overnight than forecast. Timing and
degree of deteriorating flight conditions tonight may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    M    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 00Z SATURDAY...
IFR in valley fog Saturday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/JLB
NEAR TERM...28/RPY/SL
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...28/RPY
Hazardous weather outlook, Oct 31, 3:35 AM EST, 20 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
435 AM EDT Thu Oct 31 2024

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-010845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
435 AM EDT Thu Oct 31 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Athens

When
November 1, 12:00 AM EST to November 30, 11:59 PM EST
Where
Athens forecast zone
Reported by
NWS Employee
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Drought, Gallia

When
November 1, 12:00 AM EST to November 30, 11:59 PM EST
Where
Gallia forecast zone
Reported by
NWS Employee
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Drought, Jackson

When
November 1, 12:00 AM EST to November 30, 11:59 PM EST
Where
Jackson forecast zone
Reported by
NWS Employee
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Drought, Lawrence

When
November 1, 12:00 AM EST to November 30, 11:59 PM EST
Where
Lawrence forecast zone
Reported by
NWS Employee
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Drought, Meigs

When
November 1, 12:00 AM EST to November 30, 11:59 PM EST
Where
Meigs forecast zone
Reported by
NWS Employee
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

Drought, Morgan

When
November 1, 12:00 AM EST to November 30, 11:59 PM EST
Where
Morgan forecast zone
Reported by
NWS Employee
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Drought, Perry

When
November 1, 12:00 AM EST to November 30, 11:59 PM EST
Where
Perry forecast zone
Reported by
NWS Employee
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Drought, Vinton

When
November 1, 12:00 AM EST to November 30, 11:59 PM EST
Where
Vinton forecast zone
Reported by
NWS Employee
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Drought, Washington

When
November 1, 12:00 AM EST to November 30, 11:59 PM EST
Where
Washington forecast zone
Reported by
NWS Employee
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222570, 1222572, 1222573, 1222575, 1222576, 1222577, 1222578, 1222579, 1222580.